Illinois Journal of Mathematics

Non-commutative varieties with curvature having bounded signature

Harry Dym, J. William Helton, and Scott McCullough

Full-text: Open access

Abstract

A natural notion for the signature $C_{\pm}({\mathcal V}(p))$ of the curvature of the zero set ${\mathcal V}(p)$ of a non-commutative polynomial $p$ is introduced. The main result of this paper is the bound \[ \operatorname{deg} p \leq2 C_\pm \bigl({\mathcal V}(p) \bigr) + 2. \] It is obtained under some irreducibility and nonsingularity conditions, and shows that the signature of the curvature of the zero set of $p$ dominates its degree.

The condition $C_+({\mathcal V}(p))=0$ means that the non-commutative variety ${\mathcal V}(p)$ has positive curvature. In this case, the preceding inequality implies that the degree of $p$ is at most two. Non-commutative varieties ${\mathcal V}(p)$ with positive curvature were introduced in Indiana Univ. Math. J. 56 (2007) 1189-1231). There a slightly weaker irreducibility hypothesis plus a number of additional hypotheses yielded a weaker result on $p$. The approach here is quite different; it is cleaner, and allows for the treatment of arbitrary signatures.

In J. Anal. Math. 108 (2009) 19-59), the degree of a non-commutative polynomial $p$ was bounded by twice the signature of its Hessian plus two. In this paper, we introduce a modified version of this non-commutative Hessian of $p$ which turns out to be very appropriate for analyzing the variety ${\mathcal V}(p)$.

Article information

Source
Illinois J. Math., Volume 55, Number 2 (2011), 427-464.

Dates
First available in Project Euclid: 1 February 2013

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1359762396

Digital Object Identifier
doi:10.1215/ijm/1359762396

Mathematical Reviews number (MathSciNet)
MR3020690

Zentralblatt MATH identifier
1277.47026

Subjects
Primary: 47Axx: General theory of linear operators
Secondary: 47A63: Operator inequalities 47L07: Convex sets and cones of operators [See also 46A55] 47L30: Abstract operator algebras on Hilbert spaces 14P10: Semialgebraic sets and related spaces

Citation

Dym, Harry; Helton, J. William; McCullough, Scott. Non-commutative varieties with curvature having bounded signature. Illinois J. Math. 55 (2011), no. 2, 427--464. doi:10.1215/ijm/1359762396. https://projecteuclid.org/euclid.ijm/1359762396


Export citation

References

  • J. Bochnak, M. Coste and M.-F. Roy, Real algebraic geometry, Springer, Berlin, 1998.
  • J. F. Camino, J. W. Helton, R. E. Skelton and J. Ye, Matrix inequalities: A symbolic procedure to determine convexity automatically, Integral Equations Operator Theory 46 (2003), 399–454.
  • H. Dym, J. W. Helton and S. A. McCullough, The Hessian of a non-commutative polynomial has numerous negative eigenvalues, J. Anal. Math. 102 (2007), 29–76.
  • H. Dym, J. W. Helton and S. A. McCullough, Irreducible non-commutative defining polynomials for convex sets have degree four or less, Indiana Univ. Math. J. 56 (2007), 1189–1231.
  • H. Dym, J. Greene, J. W. Helton and S. McCullough, Classification of all non-commutative polynomials whose Hessian has negative signature one and a non-commutative second fundamental form, J. Anal. Math. 108 (2009), 19–59.
  • J. W. Helton and S. McCullough, Convex non-commutative polynomials have degree two or less, SIAM J. Matrix Anal. 25 (2004), 1124–1139.
  • J. W. Helton and S. McCullough, Every free basic semi-algebraic set has an LMI representation, Ann. of Math. (2) 176 (2012), 979–1013.
  • J. W. Helton, S. McCullough and V. Vinnikov, Non-commutative convexity arises from linear matrix inequalities, J. Funct. Anal. 240 (2006), 105–191.
  • J. W. Helton and M. Putinar, Positive polynomials in scalar and matrix variables, the spectral theorem and optimization, Operator theory, structured matrices, and dilations, Theta Ser. Adv. Math., vol. 7, Theta, Bucharest, 2007, pp. 229–306.
  • D. S. Kalyuzhnyi-Verbovetskiĭ, and V. Vinnikov, Non-commutative positive kernels and their matrix evaluations, Proc. Amer. Math. Soc. 134 (2006), 805–816.
  • G. Popescu, Operator theory on non-commutative varieties, Indiana Univ. Math. J. 55 (2006), 389–442.
  • D. Voiculescu, Symmetries arising from free probability theory, Frontiers in number theory, physics, and geometry, vol. I Springer, Berlin, 2006, pp. 231–243.